Effexor, Lexapro, & Pain Medication Confusion!!!

Question

Asked by rosegurl

Effexor, Lexapro, & Pain Medication Confusion!!!

Hello, I have a question or two about these medications: effexor, lexapro, and fentnyl. I take a combination of these medications for the treatment of depression & chronic pain. I was scheduled to increase the lexapro dose to 20 mg. and within three days I experienced very disturbing side effects which included but are not limited to the following: 'losing time', being so sleepy that I was literally falling asleep standing up & arguing very defensively that I was fine at that moment. This lasted for close to a week, Christmas week, making it impossible to contact my provider. I don't even remember Christmas Day and it wasn't until I just quit taking the meds that I have begun to walk out of the fog. I have resumed the fentnyl since proceeding this incident I have undergone a surgery. I know it is not recommended to abruptly stop effexor or lexapro but I was scared, among others who had to see me in that state. I have since spoken with my provider & was given a very astounding explanation for this happening. She said that it should be considered a good sign because it means the medications are doing something. The nurse I spoke to when I decided to quit taking the medications said she would like to grab me over the phone so she knew I was safe & didn't have to drive to the emergency room because these are not normal symptoms. I have been off the effexor & lexapro for almost 5 days which has left me with unpleasant side-effects but I can remember them and I am certainly not at all as hostile or combative. My first question is, were the extreme side-effects I was experiencing normal? Secondly, should I resume these two medications? Thank you for your time, opinions, and advice!!! ~~namaste~~

Answer

I tend to agree with the nurse you spoke to -; the side effects you described are not normal reactions. When I checked for possible drug interactions, caution was advised when combining Effexor with either Lexapro or fentanyl because of the increased danger of serotonin syndrome, which can be extremely serious and even fatal. You can read more about serotonin syndrome here: http://www.nlm.nih.gov/medlineplus/ency/article/007272.htm

Both Effexor and Lexapro are antidepressants and, as you said, stopping both abruptly does produce some unpleasant withdrawal symptoms. Since the Lexapro/fentanyl combination didn't raise any red flags when I checked for drug interactions, you might want to call your pharmacist and see if it's safe to try adding the Lexapro again until you can see your doctor.

It concerns me that you doctor wasn't concerned. If she is not willing to change your medication combo after you have reported such serious side effects, it's probably time for you to find a new doctor.

Answered by Karen Lee Richards